Alert archive / Ohio / Frost Advisories in 2020

Frost Advisory 6, NWS Cleveland, OH

September 19, 2020Ashtabula County, Mahoning County, Trumbull County, Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this frost advisory at Sep 19, 2020, 3:04 PM EDT for Ashtabula County, Mahoning County, Trumbull County, Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Sep 20, 2020, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2020, 3:04 PM EDT (19:04 UTC)
In effect from
Sep 20, 2020, 2:00 AM EDT
Expired
Sep 20, 2020, 9:00 AM EDT
In force
7 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Mahoning County, OH, Trumbull County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 115 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-149 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WWUS71 KCLE 191904
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
304 PM EDT Sat Sep 19 2020

OHZ014-023-033-PAZ002-003-200315-
/O.NEW.KCLE.FR.Y.0006.200920T0600Z-200920T1300Z/
Ashtabula Inland-Trumbull-Mahoning-Southern Erie-Crawford-
Including the cities of Jefferson, Warren, Youngstown, Edinboro, 
and Meadville
304 PM EDT Sat Sep 19 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY...

* WHAT...Temperatures as low as 34 will result in widespread frost
  formation.

* WHERE...In Pennsylvania, Southern Erie and Crawford Counties. 
  In Ohio, Ashtabula Inland, Trumbull and Mahoning Counties.

* WHEN...From 2 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
2 follow-up statements
126 
WWUS71 KCLE 200104
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
904 PM EDT Sat Sep 19 2020

OHZ014-023-033-PAZ002-003-200915-
/O.CON.KCLE.FR.Y.0006.200920T0600Z-200920T1300Z/
Ashtabula Inland-Trumbull-Mahoning-Southern Erie-Crawford-
Including the cities of Jefferson, Warren, Youngstown, Edinboro, 
and Meadville
904 PM EDT Sat Sep 19 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SUNDAY...

* WHAT...Temperatures as low as 34 will result in widespread 
  frost formation.

* WHERE...In Pennsylvania, Southern Erie and Crawford Counties. 
  In Ohio, Ashtabula Inland, Trumbull and Mahoning Counties.

* WHEN...From 2 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
203 
WWUS71 KCLE 200710
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
310 AM EDT Sun Sep 20 2020

OHZ014-023-033-PAZ002-003-201300-
/O.CON.KCLE.FR.Y.0006.000000T0000Z-200920T1300Z/
Ashtabula Inland-Trumbull-Mahoning-Southern Erie-Crawford-
Including the cities of Jefferson, Warren, Youngstown, Edinboro, 
and Meadville
310 AM EDT Sun Sep 20 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...In Pennsylvania, Crawford and Southern Erie Counties. 
  In Ohio, Trumbull, Mahoning and Ashtabula Inland Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at Sep 19, 1:55 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 19, 1:55 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
155 PM EDT Sat Sep 19 2020

.SYNOPSIS...
A high pressure center moves from the Upper Great Lakes to southern
Quebec and strengthens through this weekend. Simultaneously, the
associated ridge affects our region.

&&

.NEAR TERM /THROUGH SUNDAY/...
Only change with the midday update was to lower
dewpoint/relative humidity values for the afternoon. Also
expanded the mention of frost for inland Pennsylvania tonight.

Previous discussion...
Quite and beautiful Fall weather will be around this weekend.
It is starting off a little on the cool side with patchy frost
and upper 30s away from the lake. Closer to the lakeshore,
temperatures are much milder in the lower 50s due to the water
temp near 70. There is not much going on this morning except
for a mesoscale line of surface convergence right along the
lakeshore from Erie, PA hugging the lakeshore down to Lorain
County. The narrow band of clouds is showing up nicely on the
IR satellite imagery and surface obs this morning. It should
disperse or mix out later today.

A refreshing Canadian airmass is moving over the region due to
high pressure over the Great Lakes region. Mostly clear skies
will continue all weekend long seasonable mild temperatures
during the afternoon with afternoon temps around 60 today and
climbing to the middle 60s on Sunday. Tonight will be cool again
like this morning. Temperatures will be back down to the upper
30s away from the lake with patchy frost possible.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Main concern of the short term period will be the possibility of
patchy frost, mainly across extreme Northeast Ohio and the inland
areas of Northwest Pennsylvania Sunday night as 850 mb temps
continue to hover around 2 to 4 degrees C with clear skies, allowing
for efficient radiational cooling. This was my target of
opportunity and lowered low temperatures by a degree or two from
guidance. By Monday, upper ridging arrives, warming daytime highs
into the upper 60s to lower 70s. Not thinking frost will be an issue
on Monday night given the warmer temperatures aloft arriving. High
temperatures on Tuesday will be in the low to mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Very quiet long term period with slightly above average temperatures
arriving across the area as upper ridging and mostly zonal flow
aloft remain in place. Wednesday looks to be the warmest day with
highs in the mid to upper 70s to perhaps lower 80s under sunny
skies. An upper trough will slide east across the Upper Great Lakes
on Thursday, extending a very weak cold front east across the
region. The front appears to have very limited, if any, moisture
across our area as model guidance (especially in the ECMWF)
continues to trend northwards with any precipitation chances. Have
opted to remove slight chance PoPs for Thursday afternoon and
evening. This cold front will lower highs across the area down to
the low to mid 70s on Friday.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Excellent aviation conditions will persist through the near term
with VFR expected. Winds will be easterly at 5-10 knots today
except NE off Lake Erie at CLE/ERI. Those sites can expect east
to southeast winds to return tonight.

Outlook...Non VFR possible with a cold front on Thursday.

&&

.MARINE...
Have let marine headlines across the lake expire this morning as
winds and waves have subsided below criteria. Northeast winds will
continue to diminish to around 10 knots through today, becoming more
easterly on Sunday. Only other potential concern would be to
monitor the strength of a cold front which will pass southeast
across the lake sometime on Thursday. Otherwise, mainly quiet
conditions across the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...KEC/Griffin
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...KEC
MARINE...Kahn
Hazardous weather outlook, Sep 19, 3:59 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
359 AM EDT Sat Sep 19 2020

LEZ061-142>149-162>169-OHZ003-006>013-017>022-027>032-036>038-047-
089-PAZ001-200800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-Seneca-
Huron-Medina-Summit-Portage-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
359 AM EDT Sat Sep 19 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-023-033-PAZ002-003-200800-
Ashtabula Inland-Trumbull-Mahoning-Southern Erie-Crawford-
359 AM EDT Sat Sep 19 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Ohio, 2020Frost Advisories in Pennsylvania, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.